I am 57 and have had multiple hair transplants with great results. I suffer from male pattern baldness. Two years ago I began taking testosterone and HGH replacement therapy under the direction on an anti-aging physician. My concern is by increasing testosterone/DHT, am I at risk of loosing the grafted hair. What has been your experience with patients using hormone replacement therapy and hair loss. Could propecia mitigate the potential side effects of hormone replacement and hair loss?
First of all, if you were going to experience any loss of hair, transplanted or otherwise, you would have noticed by now, having taken testosterone (T) and HGH for two years. The loss would be the greatest in non-transplanted hair.
Theoretically the transplanted hair originated from a zone of follicles free of DHT receptors so they should not be affected by DHT or T. In reality the transplants behave like the donor hair and there have been reports of thinning of transplants if the donor hair thins. Most often this thinning is seen with age (senile alopecia) but can also be associated with medications or systemic illness. Fortunately the incidence of this is low. By taking T, DHT will most likely increase. As a precaution finasteride could be taken to lower the concentration of DHT. Finasteride reduces the amount of DHT by 70%. If you are increasing T and therefore DHT, even with blockage of 70% of the production of DHT there will still be more DHT.
So the answer to your question is yes finasteride could potentially decrease hair loss from DHT produced by an increase in exogenous T. One has to be aware of the side effects of finasteride which are well documented.Technorati Tags: DHT, finasteride, hair loss, hair transplant, human growth hormone (HGH), Propecia